Virginia, 2003

Flash Flood and Flooding in Virginia, February 22 to 23, 2003

February 22 to 23, 2003 · NWS RNK · 17 events in 16 counties and zones

Heavy rain over a long period of time caused small stream and urban flooding. A man who had been rescued once from the North Fork of the Roanoke River, returned to his truck with his father, and attempted to recover items from the truck.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$3.1 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rain over a long period of time caused small stream and urban flooding. A man who had been rescued once from the North Fork of the Roanoke River, returned to his truck with his father, and attempted to recover items from the truck. They remained trapped in the flood waters for several hours. The son died later that night in the hospital from hypothermia. Small stream and urban flooding was also reported across Botetourt, Pulaski, Patrick, Smyth, Rockbridge, Tazewell, Campbell, Franklin, Alleghany, Craig, Bland, Floyd, Amherst, and Roanoke counties. One man was killed when he tried to cross a low water bridge over Tinker Creek in Vinton. He was swept about 200 feet downstream and died. In addition nearly 3 million dollars in damage was reported to homes and business due to the flooding in Roanoke County, including Salem and the city of Roanoke. In Wythe County, flood waters caused damage to several homes. Across all the counties listed above numerous roads were closed by slowly rising flood waters.Flash flooding early on the morning of the 22nd in Paint Bank washed out Peters Mountain Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 22, 3:36 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 22, 3:36 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
336 AM EST SAT FEB 22 2003

LOTS HAPPENING WEATHER WISE ACROSS THE REGION IN THE NEXT 24 HOURS.
SAT PIX AND RADAR MOSAICS INDICATING PLENTY OF RAIN HEADED TOWARD
THE CWA AHEAD OF SOUTHERN CONVECTION.  WARM FRONT WITH SYSTEM STILL
LOCATED WELL TO THE SOUTH OF THE FA AND WILL STRUGGLE  NORTHWARD
WITH INSITU DAMMING HANGING VERY TOUGH AIDED BY RAIN COOLED AIR.
SUSPECT THAT FRONT MAY MAKE A RUN TOWARD THE FAR SOUTHERN SECTIONS
LATE TODAY AND THANKS TO COORDINATION WITH SPC...WILL CUT BACK
THUNDER CHANCES TO JUST THE FAR SOUTH.  WIND SHEAR VERY IMPRESSIVE
IN THIS AREA THOUGH AND ANY CONVECTION WILL HAVE TO BE CAREFULLY
WATCHED FOR ROTATION.

NEXT...PLENTY OF RAIN ALREADY HAS FALLEN OVER THE WESTERN HALF OF
THE CWA WITH HEAVIEST BATCH AGAIN EXPECTED TO AFFECT THAT AREA
TODAY.  FLOOD WATCHES REMAIN IN EFFECT WITH MODERATE TO HEAVY RAIN
EXPECTED AT LEAST INTO THE AFTERNOON BEFORE SLOWLY TAPERING OFF.
NOT EXPECTING WIDESPREAD WARM SECTOR WINDS...BUT HIGHER TERRAIN
COULD SEE SOME GUSTS PAST 40 MPH IN THE NRN MTNS IN NC AND HIGHER
ELEVATIONS ALONG THE BLUE RIDGE.

COLD FRONT CROSS THE CWA OVERNIGHT WITH STRONG CAA ADVECTION AND
SOME OF THE BEST PRESSURE RISES WEVE SEEN IN SOME TIME REACHING
INTO THE WEST BY LATE EVENING.  HAVE GONE WITH A WIND ADVISORY IN
SERN WV AND TAZEWELL COUNTY WHERER UPSLOPE OFTEN LIMITS WIND
STRENGTH...BUT HAVE HOISTED HIGH WIND WARNINGS FOR EVERY WHERE ELSE
WITH H8 WINDS BETWEEN 50-65KTS TONIGHT AND SUNDAY.  SATURATED GROUND
WILL ALSO MAKE IT MUCH EASIER FOR TREES TO BE TOPPLED.  POWER
OUTAGES MAY END UP WIDESPREAD IN THE MOUNTAINS TONIGHT.

NOT MUCH OF A BREAK FROM THE WEATHER AS NEXT WEAK SYSTEM SLIDES TO
THE NORTH ON MONDAY...FOLLOWED BY A BRIEF SHOT OF MORE STRONG WINDS
AND CAA.  IN THE EXTENDED HAVE INTRODUCED SNOW A BIT EARLIER BASED
ON CONSISTENCY OF GFS OVER THE LAST 24 TO 36 HOURS.

THATS IT FOR NOW.

HAVE A GOOD ONE.

.RNK...
NC...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES NCZ001>006...
NCZ018>020.

VA...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES VAZ009>020...
VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

FLOOD WATCH FOR TODAY FOR ZONES VAZ007...VAZ009>014...VAZ018>020...
VAZ022>024.

WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONE VAZ007.

WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ042>045.

WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONES WVZ042>045.

NOGUEIRA
Hazardous weather outlook, Feb 22, 4:10 AM EST, 2 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWESTERN NORTH CAROLINA.

.DAY ONE...SATURDAY.

A FLOOD WATCH IS IN EFFECT TODAY FOR SOUTHEASTERN WEST
VIRGINIA...THE VIRGINIA MOUNTAIN EMPIRE...THE ALLEGHANY
HIGHLANDS...MUCH OF THE NEW RIVER VALLEY...AND THE SOUTHERN
SHENANDOAH VALLEY.  RUNOFF FROM BOTH RAIN AND SNOWMELT MAY RESULT IN
FLOODING OF SMALL STREAMS AND CREEKS.

A STORM SYSTEM MOVING NORTH FROM THE GULF OF MEXICO WILL CONTINUE
TO SPREAD RAIN INTO THE REGION THROUGH TODAY. RAINFALL AMOUNTS OF
BETWEEN 1 AND 2 INCHES COMBINED WITH THE SNOW MELT...COULD LEAD TO
FLOODING...ESPECIALLY OVER FAR SOUTHWESTERN VIRGINIA AND
SOUTHEASTERN WEST VIRGINIA.

ADDITIONALLY...AS A WARM FRONT APPROACHES THE AREA LATE TODAY...THE
POTENTIAL EXISTS FOR THUNDERSTORMS TO DEVELOP ACROSS SOUTHSIDE
VIRGINIA AND NORTHWESTERN NORTH CAROLINA.  THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

AS A COLD FRONT CROSSES THE REGION TONIGHT WINDS ARE EXPECTED TO
BECOME VERY STRONG FROM THE WEST AND NORTHWEST AND CONTINUE THROUGH
SUNDAY.  WINDS OF 20 TO 45 MPH  WITH GUSTS TO 60 MPH AND GREATER CAN
BE EXPECTED. WITH THE GROUND LOOSENED FROM MELTING SNOW AND HEAVY
RAIN...TREES WILL MORE EASILY BE TOPPLED IN THE STRONG WINDS.
WIDESPREAD POWER OUTAGES ARE POSSIBLE LATER TONIGHT AND SUNDAY.

FOR MONDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME...ALTHOUGH A PERIOD OF LIGHT SNOW IS POSSIBLE WEDNESDAY...
WITH RAIN OR SNOW THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IF THE FLOOD THREAT BECOMES
WIDESPREAD.

SPN

In the hours before

Special weather statement, Feb 22, 4:18 AM EST, 2 hours 42 minutes before
NCZ001>006-018>020-VAZ032-043-044-058-059-222115-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 AM EST SAT FEB 22 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A WARM FRONT WILL SLOWLY MOVE NORTHWARD FROM THE DEEP SOUTH DURING
THE AFTERNOON.  IF THE FRONT REACHES NORTHWESTERN NORTH CAROLINA AND
SOUTHSIDE VIRGINIA AHEAD OF AN APPROACHING STRONG COLD FRONT...THE
ATMOSPHERE WILL BECOME UNSTABLE.  THE WIND PROFILE THROUGH THE LOWER
SEVERAL THOUSAND FEET OF THE ATMOSPHERE COULD SUPPORT DAMAGING WINDS
WITH ANY THUNDERSTORMS THAT DO DEVELOP.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

THE NEXT STATEMENT ON THE SEVERE THUNDERSTORM POTENTIAL WILL BE
ISSUED BY NOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NOGUEIRA

The radar

The Roanoke radar (KFCX), 51 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

16 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Craig

When
February 22, 7:00 AM EST to 8:00 AM EST
Where
Craig County, Paint Bank
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Flood, Rockbridge

When
February 22, 9:00 AM EST to February 23, 9:00 AM EST
Where
Rockbridge forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Flood, Floyd

When
February 22, 9:00 AM EST to February 23, 2:00 AM EST
Where
Floyd forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Flood, Montgomery

When
February 22, 10:00 AM EST to February 23, 3:00 PM EST
Where
Montgomery forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Flood, Roanoke

When
February 22, 10:00 AM EST to February 23, 5:00 AM EST
Where
Roanoke forecast zone
Property damage
$3.0 million
Reported by
EMERGENCY MANAGER
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Flood, Franklin

When
February 22, 10:00 AM EST to February 23, 6:00 AM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Flood, Wythe

When
February 22, 10:00 AM EST to February 23, 12:00 PM EST
Where
Wythe forecast zone
Property damage
$18,000
Reported by
NEWSPAPER
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Flood, Botetourt

When
February 22, 11:00 AM EST to February 23, 5:00 AM EST
Where
Botetourt forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Flood, Patrick

When
February 22, 11:00 AM EST to 7:00 PM EST
Where
Patrick forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Flood, Smyth

When
February 22, 11:00 AM EST to 10:00 PM EST
Where
Smyth forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Flood, Campbell

When
February 22, 11:00 AM EST to February 23, 3:00 AM EST
Where
Campbell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Flood, Pulaski

When
February 22, 11:30 AM EST to February 23, 3:00 AM EST
Where
Pulaski forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Flood, Tazewell

When
February 22, 12:00 PM EST to February 23, 2:00 AM EST
Where
Tazewell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Flood, Alleghany

When
February 22, 1:00 PM EST to February 23, 3:00 AM EST
Where
Alleghany forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Flood, Bland

When
February 22, 1:00 PM EST to February 23, 5:00 AM EST
Where
Bland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Flood, Amherst

When
February 22, 1:00 PM EST to 6:00 PM EST
Where
Amherst forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Flood, Craig

When
February 22, 3:00 PM EST to February 23, 5:00 AM EST
Where
Craig forecast zone
Reported by
NEWSPAPER
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Montgomery2003-02-2235MaleIn WaterDirect
Flood, Amherst2003-02-2347MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343786, 5343315, 5343783, 5343310, 5343316, 5343779, 5343785, 5343311, 5343313, 5343314, 5343318, 5343312, 5343317, 5343780, 5343782, 5343784, 5343781.